The Annals of Statistics

Generalizations of James-Stein Estimators Under Spherical Symmetry

Ann Cohen Brandwein and William E. Strawderman

Full-text: Open access


This paper is primarily concerned with extending the results of Stein to spherically symmetric distributions. Specifically, when $X \sim f(\|X - \theta\|^2)$, we investigate conditions under which estimators of the form $X + ag(X)$ dominate $X$ for loss functions $\|\delta - \theta\|^2$ and loss functions which are concave in $\|\delta - \theta\|^2$. Additionally, if the scale is unknown we investigate estimators of the location parameter of the form $X + aVg(X)$ in two different settings. In the first, an estimator $V$ of the scale is independent of $X$. In the second, $V$ is the sum of squared residuals in the usual canonical setting of a generalized linear model when sampling from a spherically symmetric distribution. These results are also generalized to concave loss. The conditions for domination of $X + ag(X)$ are typically (a) $\|g\|^2 + 2\nabla \circ g \leq 0$, (b) $\nabla \circ g$ is superharmonic and (c) $0 < a < 1/pE_0(1/\|X\|^2)$, plus technical conditions.

Article information

Ann. Statist., Volume 19, Number 3 (1991), 1639-1650.

First available in Project Euclid: 12 April 2007

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier


Primary: 62C99: None of the above, but in this section
Secondary: 62F10: Point estimation 62H99: None of the above, but in this section

Spherical symmetry minimaxity squared error loss concave loss James-Stein estimation superharmonic location parameters


Brandwein, Ann Cohen; Strawderman, William E. Generalizations of James-Stein Estimators Under Spherical Symmetry. Ann. Statist. 19 (1991), no. 3, 1639--1650. doi:10.1214/aos/1176348267.

Export citation